In the medical world, proper use of words is highly called for because a simple mistake could complicate things usually unwanted for the patients. Because this field has full of jargons that mostly are too technical to not easily be sifted and digested by the general public, putting them in a layman’s term is indeed helpful.
A good example of which are the words “side effect” and “main effect”. These, are more often than not, interchanged or used instead of the other. Doing so is not just wrong but also dangerous to the people’s health.
A side effect of any substance pertains to the result beyond the main or primary action that is intended by the physician giving drug prescription. The doctor, likewise, foresees this extra consequence.
For instance, the patient might not be conscious of the side effect of unwanted hair growth elsewhere on the body while using vasodilator drug called Minoxidil to treat hypertension. The physician, nevertheless, is very well aware about it, as well as other implications, such as burning or irritation of the eye, itching, and redness or irritation at the treated area. By and large, doctors suggest that patients should ignore the side effects unless serious and often alert the sick persons about their likelihood.
But not all the side effects are boon. They are bane, too, hence, they are often used as a therapeutic benefit in the pharmaceutical industry. Like the Minoxidil which, initially was developed to treat high blood pressure. People taking it reported an unusual side effect: Hair began to grow on various parts of their bodies. In this case, the downside of the drug is controlled and employed for a beneficial and therapeutic effect judiciously. It is noted that the Food and Drug Administration (FDA) approved prescription of two percent (2%) Minoxidil topical solution for hair loss in men in 1988 and for women in 1992.
An adverse effect, on the other hand, is identified as an outcome wherein the reaction occurs over and beyond the main and wanted action of a medicine. Both the physician and the patient don’t know about it as a consequence of taking such treatment. It can happen simply due to incorrect dosage. Undesirably, this is very harmful as it can exacerbate the prognosis of the disease. Occasionally, if the adverse effect is too serious, there might be a need for hospitalization.